Colorado, 2021Debris Flows in Colorado, July 20, 2021
July 20, 2021 · NWS GJT · 5 events in 3 counties and zones
Monsoonal moisture pushed northward across western Colorado as the ridge of high pressure tilted eastward. As a result, precipitable water values exceeded an inch over the southern and central zones.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $800,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoonal moisture pushed northward across western Colorado as the ridge of high pressure tilted eastward. As a result, precipitable water values exceeded an inch over the southern and central zones. Given the increase in midlevel moisture, scattered to numerous showers and thunderstorms developed over the region. Some storms produced heavy rain which led to localized debris flows including across portions of the Grizzly Creek Fire burn scar.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 20, 12:11 PM MST, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 20, 12:11 PM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
111 PM MDT Tue Jul 20 2021
.SHORT TERM...(Tonight through Wednesday night)
Issued at 109 PM MDT Tue Jul 20 2021
Water vapor imagery pretty much sums up the story for our
anticipated weather pattern over the next several days. Deep push of
north to northeast marching monsoonal moisture will bring daily
showers and thunderstorms. Afternoon focus will be over the higher
terrain with valley drift occurring in the late afternoon and
evening hours. Weak steering flow will result in slow moving cells,
with heavy rain likely from the stronger storms. Precipitable water
values were around an inch on the 12Z soundings from Grand Junction
and Flagstaff with over two inches down in Phoenix. As we start to
see more widespread convection and heavier rainfall, soils will
start to saturate in some areas (hard to believe after the months of
dry weather) with potential for flooding/flash flooding increasing.
Looking for triggers in these deeper monsoon pushes can be
challenging, especially if we stick to the standard pressure levels.
However, cross sections can help find a few hidden triggers that may
aid in convective development and there's some weak support
anticipated to drag across the northern zones Wednesday morning.
This should be enough to trigger a few showers and possibly a
thunderstorm or two tomorrow morning somewhere between Meeker, Craig
and Steamboat Springs (at least that's the plan right now). Slight
exhale from mid-morning into the early afternoon, before we start
building another round of diurnally driven convection Wednesday
afternoon and evening. Since most of the forecast area will just be
getting started with more robust rainfall potential on Wednesday,
we're still holding off on any type of hydro watches, however. our
burn scars will continue to be monitored closely for short duration
watches and/or warnings as needed.
Temperatures will continue to moderate somewhat for afternoon highs
with values dropping into the "near normal" range, but mild to
somewhat warm nights will stick around with sfc dew points in the
50s and generally muggy conditions (muggy for us) sticking around.
.LONG TERM...(Thursday through Tuesday)
Issued at 109 PM MDT Tue Jul 20 2021
Not much change from previous model runs as increased moisture
remains across the forecast area. Afternoon and evening showers and
thunderstorms will be common, more so down south, with some heavy
rain mixed in thanks to the monsoonal push. Forecast PWATs continue
to run in the 1+ inch range over much of the area with some spots
seeing values running up to 1.3 inches. This is a lot of available
moisture for daytime heating, favorable orographics, and any little
wiggles that will create increased instability. With PWAT values
that high, and remaining high day after day, flash flooding risks
will increase especially over areas that have seen continued
rainfall or recent burn scars. For now, areas along and south of I-
70 are favored for the precip, sorry northern valleys, with the San
Juans really looking to see the brunt of heavier precip.
Through the long-term period, there will be days with more
widespread convection and some days with a bit less but the guidance
does show precip for every day. The high pressure system will wobble
and move around as disturbances to the north deflect the ridging and
force the center of the high to shift the east. When this occurs,
the high will tap into moisture from the Gulf of Mexico and stream
it up into the CWA for the weekend. Some drying does look to occur
Monday and Tuesday according to the GFS while the EC keeps precip
going. Suffice to say, we'll see plenty of precip through the period
which is good news for the drought, bad news for possible flash
flooding. If travelling along the I-70 corridor through this period,
please stay up-to-date on the Grizzly Creek burn scar as heavy rain
over the scar may force occasional road closures from time to time.
Temperatures will range from near average to a bit below depending
on cloud cover and precipitation.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1157 AM MDT Tue Jul 20 2021
Showers and thunderstorms will become widespread today with
chances for all TAF sites to see some convection. VCTS has been
included for all aerodromes this afternoon. Gusty outflow winds
and some heavy rain is possible under and near the stronger cells
that form. VFR will be common though some brief MVFR is possible
due to the convection.
&&
.HYDROLOGY...
Issued at 109 PM MDT Tue Jul 20 2021
Deep monsoonal moisture is expected to bring heavy rain producing
showers and thunderstorms to much of Eastern Utah and Western
Colorado over the next 7 to 10 days. Storms will be slow moving with
some training of echoes anticipated. Burn scars will be especially
susceptible to heavy rainfall. We will continue to monitor things
closely as we work through the week and as grounds become more
saturated each day.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 9 PM MDT this evening for COZ008-010-013.
UT...None.
&&
SHORT TERM...JDC
LONG TERM...TGR
AVIATION...TGR
HYDROLOGY...JDC
Hazardous weather outlook, Jul 20, 1:29 AM MST, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
229 AM MDT Tue Jul 20 2021
COZ001>014-017>023-UTZ022>025-027>029-211300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
229 AM MDT Tue Jul 20 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Monsoonal moisture will fuel scattered to numerous showers and
thunderstorms across the region today. Storms will be efficient
rain producers with heavy rain possible in addition to gusty
outflow winds. Isolated showers may linger overnight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Daily scattered to numerous showers and thunderstorms can be
expected through the weekend. Moderate to heavy rain and gusty
winds will be the primary threats with storms. Temperatures will
trend cooler than normal in response to increased clouds and
showers.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
In the hours before
Special weather statement, Jul 20, 1:36 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
236 PM MDT Tue Jul 20 2021
COZ018-202115-
Northwestern San Juan Mountains CO-
236 PM MDT Tue Jul 20 2021
...SPECIAL WEATHER STATEMENT...
At 235 PM MDT, Doppler radar was tracking a strong thunderstorm over
Telluride, or 34 miles south of Montrose, moving south at 5 mph.
Pea size hail and winds in excess of 35 mph will be possible with
this storm.
Locations impacted include...
Telluride and Mountain Village.
This includes Colorado 145 between mile markers 69 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3802 10788 3800 10777 3789 10778 3793 10794
TIME...MOT...LOC 2035Z 014DEG 5KT 3797 10784
KJS
Debris Flow, San Miguel
- When
- July 20, 1:45 PM MST
- Where
- San Miguel County, 5.49 mi W of Telluride to 5.56 mi W of Telluride
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.920, -107.770
San Miguel Sheriff's Office reported mudslides near Bridal Veil Falls going across the road as a result of heavy rains.
Debris Flow, San Miguel
- When
- July 20, 1:58 PM MST
- Where
- San Miguel County, 6.46 mi E of (Tex)telluride Arpt to 6.84 mi E of (Tex)telluride Arpt
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Law Enforcement
- Coordinates
- 37.935, -107.803
San Miguel Sheriff reported several mudslides in the east end of San Miguel County along Colorado Highway 145 Spur towards East Colorado Avenue. The road was closed for several hours due to cleanup operations.
Debris Flow, San Miguel
- When
- July 20, 3:30 PM MST
- Where
- San Miguel County, 1.29 mi WNW of Sawpit to 1.42 mi NW of Sawpit
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.990, -108.020
San Miguel Sheriff's Office reported a tree and mud over Colorado Highway 145 as a result of heavy rains.
Debris Flow, Garfield
- When
- July 20, 8:25 PM MST
- Where
- Garfield County, 2.33 mi NNW of Allen to 2.23 mi NNW of Allen
- Cause
- Heavy Rain / Burn Area
- Property damage
- $250,000
- Reported by
- Department of Highways
- Coordinates
- 39.610, -107.150
At least three debris flows of mud, trees and rocks occurred across the eastern portion of the Grizzly Creek Fire burn area near Bair Ranch. Radar estimated 0.30 to 0.50 inches of rain fell in 20 minutes over the affected area. I-70 was closed in both directions for 24 hours due to cleanup operations.
Debris Flow, Pitkin
- When
- July 20, 10:30 PM MST
- Where
- Pitkin County, 1.71 mi N of Redstone to 1.7 mi N of Redstone
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Department of Highways
- Coordinates
- 39.205, -107.231
Mudslides occurred on Colorado Highway 133 at Redstone Boulevard, 9 miles north of McClure Pass near mile marker 55. The highway was closed in both directions for almost twelve hours due to cleanup operations.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Colorado, July 20, 20214 deaths · $500,000 · 1 event
- Flash Flooding and Hail in New Mexico, July 20, 20213 deaths · $10,000 · 0.88 in hail · 4 events
- Flash Flooding and Flood in New York, July 20 to 21, 2021$301,000 · 2.5 in hail · 51 events
- Hail and Damaging Winds in New York, July 20, 2021$297,000 · 1.25 in hail · 21 events
- Flash Flood and Damaging Winds in Vermont, July 20, 2021$197,000 · 60 kt wind · 15 events
- Flash Flooding in Louisiana, July 20, 2021$170,000 · 11 events
- Damaging Winds in Arizona, July 20, 2021$175,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in New York, July 20, 2021$53,000 · 1 in hail · 22 events
- Flood and Hail in New York, July 20, 2021$24,000 · 1.25 in hail · 34 events
- Hail and Damaging Winds in Pennsylvania, July 20, 2021$71,000 · 50 kt wind · 7 events
- Flash Flooding and Lightning Strike in Arizona, July 20, 20214 injured · 4 events
- Hail and Damaging Winds in New Hampshire, July 20, 20211.5 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961534, 965677, 961535, 961538, 961536.